Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 121, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 12, 2001, 2:10 PM CDT for Coosa County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 12, 2001, 2:10 PM CDT (19:10 UTC)
- Expired
- May 12, 2001, 2:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Coosa County, AL
The radar
The Birmingham radar (KBMX), 55 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 121910
SVRBHM
ALC037-121945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
210 PM CDT SAT MAY 12 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COOSA COUNTY IN ALABAMA
* UNTIL 245 PM CDT
* AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 12 MILES NORTHWEST OF ROCKFORD...MOVING
SOUTHEAST AT 15 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL COOSA
COUNTY.
HAIL TO THE SIZE OF NICKELS CAN BE EXPECTED WITH THIS STORM. IF YOU
ARE IN THE PATH OF THE STORM MOVE TO A STURDY SHELTER.
STRONG DAMAGING WIND IS LIKELY WITH )THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
LAT...LON 3311 8623 3307 8648 3279 8629 3288 8602
3304 8607What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:29 AM CDT, 10 hours 41 minutes earlier.
Area forecast discussion, May 12, 3:29 AM CDT, 10 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 329 AM CDT SAT MAY 12 2001 CURRENT WX...CLOUD TOPS ASSOCIATED WITH SMALL CONVECTIVE SYSTEM OVER TN VLY WERE WARMING. OUTFLOW BOUNDARY HAS HELPED SET OFF NEW CONVECTION FROM FAYETTE COUNTY TO ST. CLAIR COUNTY. AIR MASS REMAINS MOIST AND UNSTABLE OVER FORECAST AREA OUT AHEAD OF APPROACHING COLD FRONT. NEXT TWO DAYS...AN UPPER-LEVEL TROF WILL SHARPEN OVER THE EASTERN U.S...AS SEVERAL SHORT WAVES DIG SOUTHEASTWARD. MODELS INDICATE SOME WEAK QUASI-GEOSTROPHIC UPWARD FORCING IN THE MID TROPOSPHERE OVER NORTH HALF OF FORECAST AREA THIS MORNING...MOVING SOUTHEASTWARD WITH TIME. NGM AND AVN MODELS PROJECT STRONGER UPWARD FORCING AND MAINTAIN IT FARTHER NORTH TODAY THAN DOES THE ETA MODEL. SUBSIDENCE TAKES OVER ON SUNDAY EXPECT BEST INSTABILITY AND BOUNDARY LAYER MOISTURE CONVERGENCE WILL SHIFT TO CENTRAL AND SOUTH ALABAMA BY THIS AFTERNOON...ALONG WITH A PREFRONTAL TROF. GHCC MM5 MODEL DEVELOPS LINE OF CONVECTION AHEAD OF COLD FRONT OVER NORTH AL EARLY THIS AFTERNOON. THUNDERSTORMS SHOULD MOVE TO THE SOUTHEAST 10 TO 20 KTS THIS AFTERNOON. EXTENDED PERIOD...LATEST MRF INDICATES ANOTHER COLD FRONT... ASSOCIATED WITH CLOSED UPPER LOW OFF CAPE COD...WILL MOVE SOUTH ACROSS FORECAST AREA ON WEDNESDAY. WILL MENTION SHOWERS ON WEDNESDAY. (70) HSV 078/051 076/052 082 4000 BHM 082/054 077/051 083 5100 MGM 085/058 081/052 084 5200 .BHM...NONE.
In the hours before
Special weather statement, May 12, 1:30 PM CDT, 40 minutes before
ALZ001>038-040>050-122200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT SAT MAY 12 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A LINE OF SCATTERED THUNDERSTORMS...DEVELOPING ALONG LINE FROM TUSCALOOSA...TO CALERA...TO TALLADEGA...WILL MOVE SOUTH THROUGH CENTRAL ALABAMA THROUGH THIS EVENING...AHEAD OF A COLD FRONT MOVING THROUGH ALABAMA. WITH GOOD MOISTURE...AND INSTABILITY IN PLACE| AHEAD OF THE FRONT...MOST STORMS WILL BE STRONG...WITH ISOLATED SEVERE HAIL OR WIND GUSTS NEAR 60 MILES AN HOUR POSSIBLE. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 1:49 PM CDT | Severe Thunderstorm Warning | BMX | Hale, Tuscaloosa | 26 min |
| May 12, 1:57 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Tallapoosa | 33 min |
| May 12, 2:30 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 30 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.